Texas, 2008

Damaging Winds in Texas, May 16, 2008

May 16, 2008 · NWS BRO · 3 events in 2 counties and zones

A strong thunderstorm developed in Starr County line a little after 2 AM on the 16th, than quickly strengthened and became severe while moving from eastern Starr County in Hidalgo County a little before 3 AM. The potent and persistent cell then swept rapidly east through central Hidalgo and into northern Cameron County between 3 AM and 415 AM, finally weakening as it approached the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A strong thunderstorm developed in Starr County line a little after 2 AM on the 16th, than quickly strengthened and became severe while moving from eastern Starr County in Hidalgo County a little before 3 AM. The potent and persistent cell then swept rapidly east through central Hidalgo and into northern Cameron County between 3 AM and 415 AM, finally weakening as it approached the coast.

The storm, which produced 70 mph and higher gusts in its long lived core, left more than $250 thousand in propety damage in its wake, along with at least 9,000 customers powerless from Alton and Edinburg in Hidalgo County to Harlingen and Las Yescas in Cameron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 16, 1:37 AM CST, 25 minutes earlier.

Area forecast discussion, May 16, 1:37 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
237 AM CDT FRI MAY 16 2008

.DISCUSSION...
MULTIPLE FACTORS COMING TOGETHER TO PRODUCE SHOWERS AND
THUNDERSTORMS FOR DEEP SOUTH TEXAS TODAY. LAST NIGHTS SOUNDING
SHOWED PW OF 2.09 INCHES WITH ABSOLUTELY NO CAPPING INVERSION
PRESENT...CAPE OF 3700..AND TT OF 50. ATMOSPHERE VERY UNSTABLE
WITH DEWPOINTS IN THE UPPER 70S. COLD FRONT CURRENTLY MOSEYING
SOUTHWARD JUST NORTH OF THE RIVER...NOT CURRENTLY PROVIDING FOCUS
FOR SHOWERS ITSELF. MIDLEVEL SHORTWAVE SWEEPING THROUGH SOUTH
TEXAS SPARKING SHOWERS AND THUNDERSTORMS OVER THE WESTERN CWA AND
ABOUT 100 MILES SOUTH OF BROWNSVILLE. RAIN WILL CONTINUE TO SPREAD
EASTWARD THROUGH THE REST OF THE CWA TONIGHT...WITH AREAS OF HEAVY
RAIN BEING THE BIGGEST THREAT. SOME STRONG TO SEVERE THUNDERSTORMS
ARE STILL EXPECTED...WITH SOME HAIL AND HIGH WINDS AGAIN
THREATENING. MODELS DO INDICATE THAT CONDITIONS WILL IMPROVE FOR
THIS AFTERNOON...BUT ANOTHER MIDLEVEL VORT TONIGHT ALONG WITH
CONTINUED SATURATED ATMOSPHERE WILL BRING ANOTHER CHANCE FOR RAIN
TONIGHT. MOST OF THE STRONGER ACTIVITY TONIGHT WILL BE HELD
FURTHER SOUTH IN MEXICO SOUTH OF THE FRONT. PRECIPITATION CHANCES
WILL NOT DIMINISH PROBABLY UNTIL MONDAY WHEN SATURATED ATMOSPHERE
IS FINALLY FORCED BACK OUT TO SEA BY NORTHWEST WINDS ALOFT.

TEMPERATURES TODAY AND TOMORROW WILL BE ABOUT 5 DEGREES BELOW
NORMAL...BUT THIS IS DUE TO THE OVERCAST SKIES EXPECTED ALL DAY
AND NOT FROM ANY TEMPERATURE DIFFERENCES BEHIND THE FRONT. LOWS
WILL ALSO BE ABOUT 5 DEGREES BELOW NORMAL. TEMPERATURES RETURN TO
NORMAL STARTING SUNDAY WITH BREAKS IN THE CLOUD COVER...WITH ABOVE
NORMAL TEMPS RETURNING FOR EARLY NEXT WEEK AFTER MOISTURE
DEPARTS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL PLAGUE DEEP SOUTH TEXAS AND THE
RIO GRANDE VALLEY OVER THE NEXT 24 HOURS. FLYING CONDITIONS WILL
BE HIGHLY DEPENDENT ON THE ACTIVITY. WIDESPREAD ACTIVITY IS
EXPECTED THIS MORNING AND SLOWLY TAPERING OFF THROUGH THE
AFTERNOON. ISOLATED SEVERE STORMS WITH OCCASIONAL TO FREQUENT
LIGHTNING AND TORRENTIAL DOWNPOURS ARE POSSIBLE.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL BE POSTED FOR THE OFFSHORE WATERS
TODAY AS COLD FRONT MOVES THROUGH THE COASTAL WATERS. WINDS SHIFT
TO THE NORTHEAST AND SEAS BUILD THROUGH THE DAY. OTHER CONCERNS
WILL BE NUMEROUS SHOWERS AND THUNDERSTORMS IN ADVANCE AND BEHIND
THE FRONT. NORTHEAST WINDS TO DIMINISH TONIGHT WITH SEAS SLOW TO
SUBSIDE. THE NORTHEAST FLOW IS TO PERSIST THROUGH SATURDAY AND
SLOWLY VEER EAST TO SOUTHEAST SUNDAY AND MONDAY. RAIN CHANCES
REMAIN GOOD SATURDAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  68  80  66 /  80  50  50  40
BROWNSVILLE          82  66  82  66 /  80  50  50  40
HARLINGEN            81  64  82  65 /  80  50  50  40
MCALLEN              83  67  80  67 /  80  50  50  30
RIO GRANDE CITY      79  66  80  67 /  80  50  40  20
SOUTH PADRE ISLAND   81  70  78  67 /  80  50  50  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 6 PM CDT THIS
     AFTERNOON FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/59
Hazardous weather outlook, May 15, 4:28 AM CST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 AM CDT THU MAY 15 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-161200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
528 AM CDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT
TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THE MAIN THREAT
FROM THESE THUNDERSTORMS WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LATE SEASON COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THIS COLD
FRONT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE WITH THE
THREAT FOR LARGE HAIL. WINDS BEHIND THE FRONT WILL REACH 20 KNOTS
ACROSS THE GULF OF MEXICO.  SMALL CRAFT ADVISORIES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT INTO FRIDAY
MORNING.

In the hours before

Special weather statement, May 15, 11:20 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1220 AM CDT FRI MAY 16 2008

TXZ248-160630-
ZAPATA-
INCLUDING THE CITY OF...ZAPATA
1220 AM CDT FRI MAY 16 2008

STRONG THUNDERSTORMS ARE DEVELOP OVER ZAPATA COUNTY AS WELL AS
NORTHWEST TAMAULIPAS JUST WEST OF THE TOWN OF FALCON. THE STORMS
ARE MOVING EAST TO NORTHEAST AT AROUND 15 MPH. THE STORMS COULD
PRODUCE MARBLE SIZE HAIL...GUSTY WINDS TO 50 MPH AND VERY HEAVY
RAIN WITH AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR.

GB

The radar

The Brownsville radar (KBRO), 105 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
May 16, 2:02 AM CST to 2:20 AM CST
Where
Hidalgo County, 6.37 mi N of Lindsay Gardens to 1.74 mi ENE of Edinburg Yard
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
26.370, -98.339

A microburst descending from a potent severe thunderstorm first produced damage just north of Alton, at a mobile home park near the intersection of Moorefield (Farm to Market Road 681) and Monte Cristo (Farm to Market Road 1925). In this neighborhood, at least six mobile homes were overturned by the winds, generally along and near the intersecion of 9 1/2 Mile Road and Inspiration Road. Just to the northeast, in the Las Ca as colonia along and north of Monte Cristo, the combination of a pulse microburst striking a number of very poorly constructed homes led to the destruction of 14 mainly trailer-type residences, near the intersection of Monte Cristo (Farm to Market Road 1925) and Farm to Market (FM) 681.

In a number of cases, the residences were completely demolished. A total of 13 persons sustained minor injuries requiring transport to local hospitals. By mid afternoon on the 16th, all were released. While the majority of injuries were minor, in one instance, a 3 year old girl had to be rescued from a pile of rubble that was once an unanchored trailer home. In addition to the building damage, at least eight wooden telephone poles were pulled down.

The damage track continued to the east southeast, generally along and north of FM 1925, at least to the intersection of FM 1925 and Federal Highway 281, twelve miles away. The vast majority of damage beyond the Las Ca as neighborhood was hundreds of downed limbs from mesquite trees. Based on assessment from an NWS survey team, peak winds were between 65 and 70 mph, with the highest values likely where the telephone poles were pulled down in the Las Canas colonia, and again in the mesquite stand about two miles east.

Based on radar signatures, it is possible that winds of 60 mph or greater continued into rural locations of eastern Hidalgo County, north of Edcouch and Elsa.

Thunderstorm Wind, Cameron

When
May 16, 2:50 AM CST to 2:53 AM CST
Where
Cameron County, Santa Rosa
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
26.250, -97.830

The same severe thunderstorm that rolled a number of trailer homes, ripped a roof off of an industrial building, and blew down hundreds of trees and limbs in central Hidalgo County continued to maintain strength while racing into northwest Cameron County. Wind gusts estimated near 80 mph damaged homes in Santa Rosa, and flipped two vehicles along Farm to Market Road 506, including a pickup truck on a driveway near the intersection of Orphanage and Louisiana. A number of power lines were also down in the area.

Thunderstorm Wind, Cameron

When
May 16, 3:00 AM CST to 3:15 AM CST
Where
Cameron County, 2 mi WSW of Harlingen Airpark Ar to 3.37 mi SSE of Monte Grande
Measured
75 kt (86 mph) measured gust
Property damage
$200,000
Reported by
ASOS
Coordinates
26.219, -97.680

The severe thunderstorm which caused structure, vehicle, and power line damage moments earlier in Santa Rosa roared into the northern portion of Harlingen, eventually producing an 86 mph wind gust at Valley International Airport (KHRL) at exactly 405 AM, which blew off portions of three hangar roofs on the airport grounds. Pieces from one of these roofs, made of heavier asphalt underlines, knocked out at least two large windows in the control tower! In a nearby neighborhood just west of the airport, generally well constructed buildings fared well; however, dozens of large tree limbs were snapped and some fences were partially blown down.

The storm continued to produce damage farther east, with a 25 square foot portion of one residence's roof ripped away by the winds in Las Yescas. The storm gradually weakened as it headed through largely uninhabited eastern Cameron County, on its way to dissipation in the Gulf.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96966, 96973, 96977.